Connecticut, 2005

Damaging Wind in Connecticut, July 1, 2005

July 1, 2005 · NWS ALY · 1 event in 1 county or zone

On July 1, a moderately strong low pressure over southern James Bay Canada moved eastward into Quebec Province. An associated cold front trailing across the eastern Great Lakes moved through the into western New England toward evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On July 1, a moderately strong low pressure over southern James Bay Canada moved eastward into Quebec Province. An associated cold front trailing across the eastern Great Lakes moved through the into western New England toward evening. The cold front sliced into a warm unstable air mass over Litchfield County. The cold front triggered a severe thunderstorm which downed trees in the Cornwall area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 1, 1:55 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 1, 1:55 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT FRI JUL 1 2005

ZONES OUT EARLY...DUE TO THE WATCH. INCLUDED A REST OF THE
AFTERNOON. OTHER PRODUCTS BEING SHIPPED OUT.

.SYNOPSIS...A STRONG COLD FRONT...WORKING IN WESTERN NEW YORK
STATE...WILL SWEEP ACROSS OUR REGION THROUGH THE EVENING HOURS. WE
STILL EXPECT STRONG TO LOCALLY SEVERE THUNDERSTORMS TO DEVELOP
ALONG AND AHEAD OF THE FRONT. AFTER THE COLD FRONT PUSHES TO OUR
EAST...CANADIAN HIGH PRESSURE...BUILDING TO OUR SOUTH...WILL BRING A
MUCH DRIER AND COOLER AIR MASS FOR THE BEGINNING OF THE HOLIDAY
WEEKEND.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...AFTER A SLOW START...SOME
CONVECTION HAS BEEN FIRING UP TO THE EAST OF THE PRE-FRONTAL
TROUGH....WHICH IS IN CENTRAL NEW YORK STATE AND OF COURSE THE COLD
FRONT...STILL JUST TO THE WEST OF WESTERN NEW YORK STATE. THESE
ROGUE STORMS IN MONTGOMERY COUNTY HAVE GROWN TO SEVERE LIMITS (PER
RADAR) AND HAVE SHOWN SOME MODERATE CONVERGENCE AND ROTATION. CELL
VIL IS UP TO 67...HIGHER THAN OUR VIL OF THE DAY WHICH IS AT 57.
ALREADY HAVE FIRED OFF A FEW SVRS. THE WHOLE AREA HAS BEEN INCLUDED
IN A SEVERE THUNDERSTORM WATCH UNTIL 9 PM. THE ATMOSPHERE IS
DESTABILIZING...AND WE HAVE SOME PRETTY HEALTHY
HELICITIES...ESPECIALLY IN AND AROUND THE MID HUDSON VALLEY.
MITIGATING FACTORS INCLUDE A NOT SO STEEP H8-H5 LAPSE RATE...BUT
EVEN THAT SHOULD INCREASE WITH TIME. OUR AREA COMES UNDER RR REGION
OF THE UPPER JETLET BY LATE IN THE DAY.

THE COLD FRONT IS FORECAST TO CROSS OUR REGION BETWEEN 00Z-05Z.
AFTER THAT...GOOD SUBSIDENCE AND DRYING SHOULD BRING CLEARING AND
MUCH MORE COMFORTABLE CONDITIONS. IN FACT THE MET NOS STILL ONLY GO
AROUND 70 FOR HERE TOMORROW. HOWEVER EVEN THE COOLER NAM GIVES A H8
TEMPS OF NO LOWER THAN ABOUT 10C SO BELIEVE THESE VALUES ARE TOO LOW
GIVEN THE TIME OF YEAR. WENT CLOSER TO WARMER FWC/MET
VALUES...ACTUALLY THROUGHOUT THE SHORT TERM. EITHER WAY SATURDAY AND
ESPECIALLY SUNDAY...LOOK STELLAR. THE COOL NIGHTS WILL ALLOW US TO
GIVES THOSE AIR CONDITIONERS A REST.

BY INDEPENDENCE DAY...A SOUTH TO SOUTHWEST WIND WILL PUMP SOMEWHAT
WARMER AND MORE HUMID WEATHER BACK OUR WAY...BUT IT SHOULD NOT BE AS
UNBEARABLE AS WHAT WE HAVE ENDURE IN THIS STRETCH.

&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...AFTER A QUIET SPELL
THROUGH INDEPENDENCE DAY...ANOTHER COLD FRONT AND UPPER LEVEL TROUGH
WILL APPROACH FROM THE NORTHWEST AND WILL BREAK THE BACK OF ANY
IMPENDING HEAT WAVE. THE LATEST GFS ACTUALLY SHOWS A TENDENCY FOR A
CUTOFF LOW TO TRY TO FORM ON BY LATE TUESDAY AND LINGER THROUGH
WEDNESDAY. WILL KEEP CHANCES IN FOR TUESDAY AND WEDNESDAY AND SLIGHT
CHANCES ON THURSDAY...ALTHOUGH THE AFOREMENTIONED FRONT AND UPPER
AIR LOW LOOKS TO SLIDE EAST BY THAT DAY.

&&

.AVIATION...THE MAIN CONCERN WILL BE CONVECTION INTO EVENING. A LINE
OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION LATE IN
THE AFTERNOON OR EARLY EVENING. LOCALLY STRONG WIND GUSTS COULD
REACH 40 KNOTS OR MORE BETWEEN ABOUT 20Z AND 01Z. IF STRONG
WINDS/HAIL OR CLOUD TO GROUND LIGHTNING AFFECT KALB...A AWW WILL BE
ISSUED. AFTER FROPA WINDS WILL SHIFT TO THE WEST-NORTHWEST AND ANY
CLOUDS WILL DISSIPATE. WE WILL BE LOOKING AT VFR CONDITION THROUGH
AT LEAST SATURDAY WITH UNRESTRICTED VISIBILITIES.
&&

.HYDROLOGY...WHILE THE PRIMARY THEME UNTIL THIS EVENING SHOULD NOT
BE FLASH FLOODING...THERE COULD VERY WELL BE SOME VERY LOCALIZED
FLOODING. IN FACT...A FFW HAS ALREADY BEEN ISSUED FOR EASTERN
MONTGOMERY COUNTY WHERE RADAR ESTIMATED TWO INCHES OF RAINFALL COULD
BE FALLING PER HOUR. PWS WILL CREEP BACK TOWARD 2 INCHES. SOME BACK
BUILDING IS POSSIBLE. WITH TIME...THE CELLS SHOULD START MOVING MORE
QUICKLY WITH TIME BUT UNTIL THEN...COULD  BE LOOKING AT SOME
ADDITIONAL LOCALIZING FLOODING. MEANWHILE...AVERAGE RIVER BASIN
RAINFALL IS PROJECTED TO BE AROUND HALF AN INCH...WHICH MEANS LARGER
STEM RIVERS SHOULD NOT BE AFFECTED MUCH (IF AT ALL). AFTER THE COLD
FRONT AND STORMS MOVES TO OUR EAST...DRY WEATHER AND NO HYDRO
PROBLEMS ARE EXPECTED THROUGH THE HOLIDAY WEEKEND. THE NEXT CHANCE
OF THUNDERSTORMS IS NOT UNTIL NEXT TUESDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE THUNDERSTORM WATCH-001-013-020100
MA...SEVERE THUNDERSTORM WATCH-001-025-020100
NY...SEVERE THUNDERSTORMS WATCH-
032-033-038>043-047>054-058>061-063>066-
082>084-020100
VT...SEVERE THUNDERSTORM WATCH-013>015-020100

&&

SYNOPSIS...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...KOLECI
HYDROLOGY...HWJIV
Hazardous weather outlook, Jul 1, 12:53 PM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
153 PM EDT FRI JUL 1 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-2
153 PM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
SEVERE THUNDERSTORM WATCH 572 IN EFFECT UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...
TUESDAY THOUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES...

IN CONNECTICUT...
LITCHFIELD

IN MASSACHUSETTS...
BERKSHIRE

IN NEW YORK...

ALBANY
COLUMBIA
DUTCHESS
FULTON
GREENE
HAMILTON
HERKIMER
MONTGOMERY
RENSSELAER
SARATOGA
SCHENECTADY
SCHOHARIE
ULSTER
WARREN
WASHINGTON

IN VERMONT...

BENNINGTON
WINDHAM

In the hours before

Special weather statement, Jul 1, 3:45 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
445 PM EDT FRI JUL 1 2005

NYZ047-012115-

...A STRONG THUNDERSTORM IN SCHOHARIE COUNTY...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS TO 40
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR BREAKABEEN...OR ABOUT 6 MILES SOUTHEAST OF COBLESKILL...AND
MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
MIDDLEBURGH BY 450 PM EDT
SCHOHARIE AND CENTRAL BRIDGE BY 455 PM EDT

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER.
Local storm report, Jul 1, 3:52 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
452 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     SCHAGHTICOKE            42.90N 73.59W
07/01/2005                   RENSSELAER         NY   LAW ENFORCEMENT

            WIRES DOWN...TREE DOWN.

&&

KLAPENTA
Special weather statement, Jul 1, 4:00 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
500 PM EDT FRI JUL 1 2005

NYZ041-042-083-012145-

...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH SARATOGA AND NORTHERN
WARREN COUNTIES...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF EAGLE POINT
CAMPGROUND TO DAY CENTER TO EDINBURG...OR ALONG A LINE EXTENDING FROM
18 MILES SOUTHEAST OF NEWCOMB TO 16 MILES SOUTHWEST OF LAKE GEORGE
VILLAGE TO 17 MILES NORTHEAST OF GLOVERSVILLE...AND MOVING SOUTHEAST
AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
EAGLE POINT CAMPGROUND AND CHESTERTOWN BY 505 PM EDT
LAKE LUZERNE CAMPGROUND...WARRENSBURG AND LAKE LUZERNE-HADLEY BY 515
PM EDT
CORINTH BY 520 PM EDT
ROCK CITY FALLS...LAKE GEORGE VILLAGE AND LAKE GEORGE BY 525 PM EDT
BOLTON LANDING BY 530 PM EDT

RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH FROM THIS
LINE OF THUNDERSTORMS.

TAW/HWJIV
Local storm report, Jul 1, 4:17 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
517 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      AMSTERDAM               42.94N 74.19W
07/01/2005                   MONTGOMERY         NY   LAW ENFORCEMENT

            STATE ROUTE 5 AND TRUAX ROAD WASHED OUT.

0335 PM     TSTM WND DMG     PATTERSONVILLE          42.89N 74.08W
07/01/2005                   SCHENECTADY        NY   LAW ENFORCEMENT

            TREES DOWN ON ROUTE 160

0350 PM     HAIL             ROTTERDAM JUNCTION      42.87N 74.05W
07/01/2005  0.75 INCH        SCHENECTADY        NY   AMATEUR RADIO

            LIMBS DOWN ALSO

0415 PM     TSTM WND DMG     SCHENECTADY             42.80N 73.93W
07/01/2005                   SCHENECTADY        NY   LAW ENFORCEMENT

            TREES DOWN

0420 PM     TSTM WND DMG     CLIFTON PARK            42.85N 73.81W
07/01/2005                   SARATOGA           NY   LAW ENFORCEMENT

            TREE DOWN

0430 PM     TSTM WND DMG     COLONIE                 42.73N 73.85W
07/01/2005                   ALBANY             NY   LAW ENFORCEMENT

            WIRES DOWN

0445 PM     TSTM WND DMG     COLONIE                 42.73N 73.85W
07/01/2005                   ALBANY             NY   LAW ENFORCEMENT

            TREE DOWN ON WIRES

0445 PM     TSTM WND DMG     SCHAGHTICOKE            42.90N 73.59W
07/01/2005                   RENSSELAER         NY   LAW ENFORCEMENT

            WIRES DOWN...TREE DOWN.

0450 PM     TSTM WND DMG     VALLEY FALLS            42.90N 73.56W
07/01/2005                   RENSSELAER         NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN

&&

KLAPENTA
Special weather statement, Jul 1, 4:49 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
549 PM EDT FRI JUL 1 2005

NYZ040-041-043-048>050-083-084-012230-

...A LINE STRONG THUNDERSTORMS MOVING THROUGH EASTERN
MONTGOMERY...SCHENECTADY...SARATOGA...NORTHERN WARREN AND SOUTHERN
WASHINGTON COUNTIES...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM LAKE GEORGE VILLAGE TO ROCK
CITY FALLS TO 8 MILES WEST OF ROTTERDAM JUNCTION...OR ALONG A LINE
EXTENDING FROM LAKE GEORGE VILLAGE TO 6 MILES NORTHWEST OF SARATOGA
SPRINGS TO 6 MILES SOUTH OF AMSTERDAM...AND MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR...
ROTTERDAM JUNCTION...MILTON AND GLENS FALLS BY 555 PM EDT
SARATOGA SPRINGS AND BALLSTON SPA BY 600 PM EDT
HUDSON FALLS AND FORT EDWARD BY 605 PM EDT
COMSTOCK...SCOTIA AND SCHENECTADY BY 610 PM EDT

RAINFALL AMOUNTS FROM THIS LINE MAY RANGE FROM A HALF AN INCH TO AN
INCH.

TAW/HWJIV
Local storm report, Jul 1, 4:56 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
556 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     SOUTH GLENS FALLS       43.30N 73.64W
07/01/2005                   SARATOGA           NY   LAW ENFORCEMENT

            TREES DOWN

&&

KLAPENTA

The radar

The Albany radar (KENX), 103 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
July 1, 5:40 PM EST
Where
Litchfield County, Cornwall
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.833, -73.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466990.